Alert archive / New York / River Flood Warnings in 2008

River Flood Warning 49, NWS Albany, NY

March 20, 2008Montgomery County, New York

NWS Albany, NY issued this river flood warning at Mar 20, 2008, 1:54 AM EDT for Montgomery County, New York. It took effect at Mar 20, 2008, 3:14 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 1:54 AM EDT (05:54 UTC)
In effect from
Mar 20, 2008, 3:14 AM EDT
Expired
Mar 20, 2008, 8:58 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Flood severity
Minor

County Montgomery County, NY

The radar

The Albany radar (KENX), 47 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Canajoharie Creek near Canajoharie (CNJN6). The gauge peaked at 8.04 ft at Mar 20, 2008, 5:00 AM EDT.

actionminormoderatemajor24681003/2003/21
Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01349150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS41 KALY 200554
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
154 AM EDT THU MAR 20 2008

NYC057-201639-
/O.NEW.KALY.FL.W.0049.080320T0714Z-080320T1639Z/
/CNJN6.1.ER.080320T0714Z.080320T0900Z.080320T1039Z.NR/
154 AM EDT THU MAR 20 2008

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CANAJOHARIE CREEK NEAR CANAJOHARIE.
* FROM EARLY THIS MORNING UNTIL THIS AFTERNOON.
* AT 1 AM THURSDAY THE STAGE WAS...7.5 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 8 FEET. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 3 AM 
  THURSDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 8.5 FEET AROUND  
  5 AM THURSDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE 
  AFTER 6 AM THURSDAY.
* IMPACT...AT 8 FEET...THE CREEK IS OUT OF ITS BANKS AND FLOODS 
  NEARBY PROPERTIES.

&& 
 
                  FLD   OBSERVED              FORECAST
                                      8 AM  2 PM  8 PM  2 AM  8 AM
LOCATION         STG   STG DAY TIME   THU   THU   THU   FRI   FRI

CANAJOHARIE CREEK
  CANAJOHARIE   8.0    7.5 THU 01 AM   7.6   6.1   5.3   4.9   4.6

$$
1 follow-up statement
000 
WGUS81 KALY 201258
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
858 AM EDT THU MAR 20 2008

NYC057-201328-
/O.CAN.KALY.FL.W.0049.000000T0000Z-080320T1639Z/
/CNJN6.1.ER.080320T0737Z.080320T0830Z.080320T1015Z.NO/
858 AM EDT THU MAR 20 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE CANAJOHARIE CREEK NEAR CANAJOHARIE.
* AT 8 AM THURSDAY THE STAGE WAS 7.6 FEET...AND FALLING. 
* FLOOD STAGE IS 8 FEET. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                      8 PM  2 AM  8 AM  2 PM  8 PM
LOCATION         STG   STG DAY TIME   THU   FRI   FRI   FRI   FRI

CANAJOHARIE CREEK
  CANAJOHARIE   8.0    7.6 THU 08 AM   5.3   4.9   4.6   4.2   3.8

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 20, 1:45 AM EDT, 9 minutes earlier.

Area forecast discussion, Mar 20, 1:45 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 AM EDT THU MAR 20 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS SOUTHEASTERN NEW YORK IN THE
PREDAWN HOURS AND REACH THE NEW ENGLAND COAST BY DAYBREAK
TODAY.  IT WILL CONTINUE INTO THE MARITIMES BY THIS EVENING.
RAIN ACROSS THE AREA WILL TRANSITION TO SNOW. IT WILL BE
WINDY AND COLDER IN THE WAKE OF STORM TODAY AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
HAPPY SPRING...TONIGHT...BUT IT WILL NOT FEEL LIKE SPRING FOR A
WHILE. SPRING STARTS AT 1:48 AM MARCH 20TH.

HAVE WIDESPREAD PRECIPITATION ACROSS AREA. MAINLY RAIN WITH WET
SNOW MIXING ACROSS SOME OF THE HIGHER TERRAIN OF THE ADIRONDACKS
AND CATSKILLS BASED ON RADAR. WARM FRONT HAS PUSHED NORTH INTO
SOUTHERN NEW ENGLAND LATE THIS EVENING. TEMPERATURES ARE WARMING
SLOWLY ACROSS THE SOUTHERN GREEN AND BERKSHIRES WITH A FEW
LOCATIONS ACROSS HIGHER TERRAIN ACROSS THE SOUTHERN GREEN STILL
AT OR JUST BELOW FREEZING SO THREAT FOR FREEZING RAIN CONTINUES.
HAD LIGHTNING STRIKES UNDER SURFACE LOW OVER NORTHEAST PA EARLY
THIS EVENING. NAM CONTINUES TO INDICATE SHOWALTER WILL DROP TO
ZERO ACROSS SOUTHEAST PORTION OF FORECAST AREA. REDUCED
THUNDERSTORM THREAT FROM CHANCE TO ISOLATED AND ALSO REMOVED
FROM CAPITAL DISTRICT AND SCHOHARIE VALLEY. RAIN WILL TRANSITION
TO SNOW ON BACK SIDE OF LOW AS COLDER AIR POURS IN.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
TOMORROW...STRONG WEST TO NORTHWEST WINDS AFFECT OUR REGION AS LOW
LEVEL PRESSURE GRADIENT TIGHTENS. BOUNDARY LAYER WINDS COOL...AND
CLOUDS WILL LINGER OVER MANY AREAS AS UPPER DEFORMATION SLOW TO
EXIT...AND LAKE EFFECT MOISTURE BEGINS TO CONVERT INTO SNOW
SHOWERS...ESPECIALLY TOWARD EVENING. HIGHS IN THE 30S AND LOWER 40S.

TOMORROW NIGHT...BOUNDARY LAYER TEMPERATURES COOL ENOUGH FOR LAKE
EFFECT SNOW MACHINE TO GET GOING...AND POTENTIAL FOR ADVISORY
LEVEL SNOWS INTO HERKIMER COUNTY...BUT LOTS OF TIME TO
REEVALUATE...SO NO HEADLINES YET. CLOUDS WILL BREAK UP OUTSIDE OF
THE WESTERN MOHAWK VALLEY AND ADIRONDACKS BY SUNRISE...BUT WINDS
WILL CONTINUE TO BE STRONG...SO TEMPERATURES WILL FALL INTO THE
TEENS IN COLDER SPOTS...BUT 20S IN MOST OTHER AREAS.

FRIDAY...STRONG WINDS WILL CONTINUE AND MORE SUNSHINE EXPECTED
OVER THE REGION...EXCEPT AGAIN THE WESTERN MOHAWK VALLEY AND
ADIRONDACKS. WITH COOLER BOUNDARY LAYER TEMPERATURES...AND SOME
CONTINUED COLD ADVECTION...MIXING WILL HELP TEMPERATURES RISE TO
NEAR 30 COLDER SPOTS...BUT MID 30S TO MID 40S MOST ELSEWHERE.

FRIDAY NIGHT...WINDS GRADUALLY DIMINISH...AND CLOUDS CONTINUE TO
BREAK UP. LOWS FALL INTO THE SINGLE NUMBERS IN COLDER SPOTS...WITH
TEENS TO LOWER 20S ELSEWHERE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A BROAD UPPER LEVEL TROUGH CONTINUES TO IMPACT THE NORTHEAST INTO
EARLY NEXT WEEK WITH BELOW NORMAL TEMPS AND PERHAPS BELOW NORMAL
PCPN DEPENDING ON THE TRACK OF A COASTAL/OCEAN LOW MON INTO
TUE...WHICH THE MAJORITY OF THE GUIDANCE INCLUDING THE LATEST GFS
ENSEMBLES AND THE 12Z ECMWF HAVE FAR ENOUGH SOUTH AND EAST TO POSE
LITTLE IMPACT ON THE ALY FCST AREA.

SATURDAY NIGHT-SUNDAY...A FEW SNOW SHOWERS MAY LINGER ACROSS THE SRN
ADIRONDACKS EARLY ON SAT NIGHT...BUT AT 1040 MB HIGH WILL BE
BUILDING S/SE FROM WRN ONTARIO WITH POLAR AIR FOR LATE MARCH
CONTINUING TO MOVE INTO THE REGION. H850 TEMPS WILL BE AROUND
-15C...AND MAX TEMPS WILL LIKELY RUN 5-10 DEGREES BELOW NORMAL FOR
MID MARCH. OVERALL...A PARTLY SUNNY BUT COLD EASTER.

SUN NIGHT TO MON NIGHT...HIGH PRESSURE MOVES OVER THE THE GREAT
LAKES REGION WITH THE BEST LOW LEVEL BAROCLINICITY TIED TO THE UPPER
LEVEL JET STREAM IS OVER THE TN VALLEY AND MID ATLANTIC REGION.  A
STORM IS LIKELY TO DEVELOP NEAR THE CAROLINAS MONDAY MORNING.  RIGHT
NOW...THE NRN STREAM UPPER LEVEL TROUGH LOOKS STRONG ENOUGH TO KEEP
THE SRN STREAM SYSTEM SOUTH OF US BASED ON THE GFS/ECMWF/GEFS/CAN
GGEM. WE DID KEEP SOME SLIGHT CHANCE/LOW CHANCE POPS FOR LIGHT
SNOW/SNOW SHOWERS DURING THIS TIME FRAME.  OVERALL...THE TREND IS
SOUTH AND EAST OF OUR FCST AREA. WE WILL HAVE TO WATCH THIS
CAREFULLY OVER THE NEXT FEW DAYS.

TUE...CYCLONIC FLOW CONTINUES ACROSS THE FCST AREA. THE NRN STREAM
UPPER LEVEL TROUGH AXIS MOVES THROUGH WITH PERHAPS SOME CHANCES OF
LIGHT SNOW OR RAIN /BASED ON WARMING IN THE BOUNDARY LAYER/.

TUE NIGHT...SFC HIGH PRESSURE BUILDS BACK INTO THE NORTHEAST WITH
FAIR AND DRY WEATHER.

WED...A CLIPPER LOW AND ITS WARM FRONT APPROACHING FROM THE GREAT
LAKES AND/OR OHIO VALLEY MAY BRING A SLIGHT CHANCE OF RAIN OR SNOW
SHOWERS.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
IFR/LIFR CONDITIONS OVER THE REGION IN THE PREDAWN HOURS WILL
IMPROVE TO VFR BY MID MORNING OVER THE HUDSON...MOHAWK...AND
HOUSATONIC VALLEYS. MVFR CEILINGS ARE LIKELY TO PERSIST OVER THE
SURROUNDING HIGHER TERRAIN. WINDS WILL BE NORTHWEST AND GUST TO
BETWEEN 25 AND 35 KNOTS MUCH OF THE DAY TODAY WITH SOME SCATTERED
SNOW SHOWERS DOWN THE MOHAWK VALLEY. SNOW SHOWERS WILL BE MORE
NUMEROUS CLOSER TO LAKE ONTARIO.

OUTLOOK...
THUR NT...VFR/MVFR...LAKE EFFECT SNOW POSSIBLE WITH CONTINUED STRONG
WINDS.
FRI...VFR/MVFR...STRONG GUSTY WINDS LIKELY THROUGH PERIOD.
SAT THRU MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
LOW PRESSURE WILL TRACK NORTHEAST FROM THE OHIO VALLEY INTO
SOUTHEAST NEW YORK THROUGH TONIGHT...AND OFF THE NEW ENGLAND COAST
THURSDAY.

A WIDESPREAD MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS THE
REGION THIS AFTERNOON AND TONIGHT...WITH SCATTERED RAIN AND SNOW
SHOWERS ON THURSDAY. WET FLAG CONDITIONS WILL PERSIST INTO
THURSDAY.

WINDS WILL BE FROM THE SOUTH OR SOUTHEAST TO SOUTH AT 10-20 MPH THIS
AFTERNOON...SHIFTING INTO THE W TO NW AND INCREASING TO 20-30 MPH
TONIGHT AND THURSDAY.

&&

.HYDROLOGY...
FIRST ROUND OF MODERATE PRECIPITATION HAS MOVED THROUGH THE AREA
WITH A LULL TO LIGHTER RAINFALL. CURRENT FORECASTS INDICATE THE
POTENTIAL FOR ANOTHER 1-2 INCHES OF RAIN BY THURSDAY
MORNING...ALTHOUGH CONFIDENCE IS STILL SOMEWHAT LOW ON THE EXPECTED
PLACEMENT OF THE MAXIM WHICH SEEMS TO CHANGE FROM ONE MODEL RUN TO
THE NEXT. BOTH NAM AND GFS MODELS HAVE LATCHED ONTO THE IDEA OF 2
NARROW BANDS OF HEAVIER PRECIPITATION OVERNIGHT... POSSIBLY AS THE
RESULT OF THUNDERSTORMS OVER SOUTHERN AREAS.

FLOOD WATCH CONTINUES FOR ALL BUT ADIRONDACKS AND WINDHAM COUNTY
VERMONT. AT THIS TIME IT LOOKS LIKE THE HIGHEST PROBABILITY FOR
FLOODING IS IN OR NEAR THE TWO BANDS OF HEAVIER PRECIPITATION. ONE
AREA FORECAST TO EXTEND FROM THE SOUTHERN CATSKILLS EAST ACROSS THE
HOUSATONIC BASIN. THE OTHER WOULD EXTEND FROM UPPER MOHAWK VALLEY
EAST TO SOUTHERN VERMONT.

RAIN SHOULD END ACROSS THE AREA BY 10 AM THURSDAY WITH ANY LINGERING
PRECIPITATION FALLING AS SNOW. MOST RIVERS ARE EXPECTED TO CREST
DURING THE DAY ON THURSDAY WITH THE SLOWER RESPONDING RIVERS
REACHING PEAK THURSDAY NIGHT OR FRIDAY.

PLEASE REFER TO OUR ADVANCED HYDROLOGIC PREDICTION SERIES /AHPS/
PAGES ON THE WEB FOR DETAILS AND UPDATES ON THE RIVERS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ038>041-043-
     047>054-058>061-063>066-082-084.
MA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MAZ001-025.
VT...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VTZ013.

&&

SYNOPSIS...RCK
AVIATION...RCK
Hazardous weather outlook, Mar 19, 4:22 PM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT WED MAR 19 2008

NYZ032-033-042-083-VTZ014-015-201100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-SOUTHEAST WARREN-
WESTERN WINDHAM-EASTERN WINDHAM-
422 PM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS WITH GUSTS UP TO 50 MPH MAY OCCUR
ON THURSDAY INTO FRIDAY...WHICH WOULD REQUIRE A WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-082-084-
VTZ013-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHERN WASHINGTON-BENNINGTON-
422 PM EDT WED MAR 19 2008

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...THE LAKE GEORGE AND SARATOGA REGION...CAPITAL
DISTRICT...TACONICS...CATSKILLS...WESTERN MASSACHUSETTS...MID
HUDSON VALLEY...NORTHWESTERN CONNECTICUT...AND BENNINGTON COUNTY
VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WEST TO NORTHWEST WINDS WITH GUSTS UP TO 50 MPH MAY OCCUR
ON THURSDAY INTO FRIDAY...WHICH WOULD REQUIRE A WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:04 AM EDTWind AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more37 hr

Nearby

River Flood Warnings in New York, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.